Alert archive / North Carolina / Areal Flood Advisories in 2017
Areal Flood Advisory 21, NWS Wilmington, NC
NWS Wilmington, NC issued this areal flood advisory at May 22, 2017, 5:04 PM EDT for Bladen County, Columbus County, Robeson County, North Carolina. It was in force for 86 min.
The area
The counties it named.
The facts
- Issued
- May 22, 2017, 5:04 PM EDT (21:04 UTC)
- Expired
- May 22, 2017, 6:30 PM EDT
- In force
- 86 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
Counties Bladen County, NC, Columbus County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 66 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this areal flood advisory went out at May 22, 3:11 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 22, 3:11 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 311 PM EDT Mon May 22 2017 .SYNOPSIS... Waves of low pressure will develop along stalled cold front producing increased chance of showers and thunderstorms through mid week. A cold front trailing from a deep low pressure system over the Ohio Valley on Thursday will push through bringing the final round of storms to the area. High pressure will build in on Friday maintaining quieter weather for much of the weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 300 PM Monday...Waves of low pressure will move along a stalled frontal boundary which appears to be running from SW to NE west of local forecast area. A deep W to SW flow of warm and moist air with dewpoint temps near 70 degrees will persist ahead of this front. The moisture profiles show RH greater than 80 percent from near the sfc up through the mid to upper levels. Pcp water values remain above 1.75 inches increasing up near 2 inches for most of tonight. With deep moisture present, just need a forcing mechanism to help to produce showers and thunderstorms over the area. Shortwave energy rotating around a deepening mid to upper trough digging down from the Upper Great Lakes combined with increased jet dynamics will produce periods of showers and thunderstorms through the period focused along and ahead of this boundary. Overall expect plenty of clouds but enough instability to initiate showers and storms especially along the stalled front, sea breeze front or any other localized boundaries. The HRRR depicted the sea breeze development and other shwrs/tstms inland this afternoon and shows more widespread activity developing along waves of low pressure along front just along the west to northwest periphery of our local forecast area closer to the vicinity of I-95 corridor later this aftn into early this evening and shifting eastward toward the coast overnight. SPC shows marginal risk for severe storms over western zones and farther west and south with main threat of damaging wind gusts. WPC has issued a MPD for localized pcp amounts greater than 3 inches focused along the stalled front nosing into our inland SC zones, mainly into Darlington, Marlboro, Florence area. Not much will change for Tuesday as the front remains wavering over the area as shortwave energy moves around deepening upper trough right across our area. The models show a MCS type feature with the strongest storms and heaviest rain exiting the area off to the northeast by noon on Tues, but clouds and shwrs should persist through Tues aftn. A very warm and moist airmass along with clouds and pcp will keep temps well above normal overnight, remaining around 70 degrees most places. High temps tomorrow will only gain about 10 degrees making it to around 80 degrees. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 300 PM Monday...Front remains stalled in the area Tue night, moving a little closer to the coast by Wed morning. Although moisture will be on the high side there will be a lack of upward motion. In fact there may be a lull as the passage of a surface wave Tue evening and its associated shortwave will lead to a period of subsidence Tue night. Forecast soundings depict this rather well showing a mid level subsidence inversion developing and precipitable water values dropping close by as much as 0.50 inch overnight. Mid level trough axis remains well west of the area Wed which will keep the front lingering in the region. Passage of the surface wave Tue night may briefly push the front south of the area early Wed but it is quick to return north as a warm front around midday Wed. Better rainfall chances develop later Wed and Wed night as potent shortwave dropping into the 5h trough early Wed helps kick the mid level pattern in motion. The 5h trough rotates east-northeast Wed into Wed night, driving a stronger cold front into the region Wed night. Increasing southwest flow ahead of the front, as well as strengthening low level jet, increases deep moisture in the region. Pwats rise to near 2 inches Wed afternoon and evening and mid level lapse rates steepen. PVA ahead of advancing shortwave, strong divergence aloft, and the abundance of moisture coupled with low level dynamics should yield a healthy line of convection Wed afternoon and evening. Although severe parameters are not particularly high there will be at least some potential for severe weather given the strengthening low level jet and modest shear. Large dry slot sweeps in late Wed night as the trough axis moves east, ending any precip prior to daybreak Thu. Cold front likely to be moving into the region as the period ends so cooler and drier air will not arrive until after the end of the period. High temperatures will continue running below climo with lows above to well above climo due to clouds and moisture. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 300 PM Monday...Deep frontal moisture to be offshore by the start of the period. However the main trough axis and strongest shortwave will be crossing the area and this should manage to squeeze a few light and short-lived showers. Continued dry advection and the lifting of the trough Thursday night should keep us dry despite one last final and moderately strong vorticity center streaking by. Zonal flow will keep the weekend dry and fairly seasonable with only gradually increasing surface dewpoints. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 18Z Monday...Included shwrs/vcts for all TAF sites through tonight into Tuesday. Airmass remains very moist and warm ahead of a stalled front running from SW to NE across inland Carolinas. Waves of low pressure riding along the front along with upper level forcing will produce periods of shwrs/tstms across the area through the TAF period. Initially the convection along sea breeze front will push inland giving a break to coastal TAFS through later this afternoon but westerly steering flow will keep it clouded over most of the time. Therefore inland TAFS will have greater chc through early this evening but coastal TAFS will have a greater chc overnight, mainly after midnight or 03z. Southerly flow will be gustier along the coast through early this evening due to sea breeze. Extended Outlook...Reduced flight categories will be possible in periodic showers and thunderstorms through Thursday. The strongest convective activity will occur Wednesday. && .MARINE... NEAR TERM /THROUGH TUESDAY/... As of 300 PM Monday...South to southeast flow will increase from 10 to 15 kts up to 15 to 20 kts as gradient tightens between cold front to the west and high pressure to the east. This persistent southerly push will produce an increase in seas into early Tues morning from 2 to 4 ft this afternoon up to 3 to 5 ft heading into Tues. WNA model data shows a fairly sharp rise Tues with the greatest winds and seas occurring through the day on Tues. May see a period of SCEC conditions late Tuesday. SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 300 PM Monday...Front remains west of the waters through the period, maintaining southwest flow. Speeds start to increase later Wed and Wed night as the front moves to the coast and slowly strengthening low moving into the OH valley helps tighten the gradient. Southwest flow on the high end of the 15 to 20 kt range Tue night will increase to a solid 20 kt around midday Wed with 20 to 25 kt expected late Wed and Wed night, likely requiring SCA headlines for all waters. Seas will build due to prolonged and increasing southwest flow. Seas 4 to 5 ft at the start of the period will build to 4 to 6 ft during Wed, eventually reaching 7 ft Wed night. LONG TERM /THURSDAY THROUGH SATURDAY/... As of 300 PM Monday...Small Craft Advisory will be in effect on Thursday just ahead of a cold front that will pinch the gradient. Within the agitated wind field of the pinched gradient a strong upper disturbance will traverse the area possibly to enhance wind gusts. In the wake of this boundary there will be west winds to round out the period of gradually diminishing speed. Wave heights will similarly abate somewhat slowly. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...RGZ SHORT TERM...III LONG TERM...MBB AVIATION...RGZ
Hazardous weather outlook, May 22, 4:00 PM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 400 PM EDT Mon May 22 2017 NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-053-055- 232000- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon- Florence-Marion-Williamsburg-Inland Horry-Inland Georgetown- 400 PM EDT Mon May 22 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Isolated strong to severe storm possible in inland northeast South Carolina tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms are possible Tues and Wed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-056-232000- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 400 PM EDT Mon May 22 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for strong long shore current. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-232000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 400 PM EDT Mon May 22 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Small Craft exercise caution possible Tues afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Small Craft Advisory conditions likely Wed through Thurs night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 22, 3:33 PM EDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Wilmington NC 333 PM EDT MON MAY 22 2017 NCZ087-SCZ017-024-222030- Robeson NC-Marlboro SC-Dillon SC- 333 PM EDT MON MAY 22 2017 ...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL ROBESON...NORTHWESTERN DILLON AND EAST CENTRAL MARLBORO COUNTIES UNTIL 430 PM EDT... At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over Minturn, or 8 miles northwest of Dillon, moving northeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fairmont, Rowland, Raemon, Hamer, South Of The Border, Purvis, Dunbar, Little Rock, Minturn, Elrod, Mcdonald and Raynham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3473 7932 3450 7901 3442 7951 3451 7962 TIME...MOT...LOC 1932Z 246DEG 12KT 3452 7945 III
Special weather statement, May 22, 3:54 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wilmington NC
354 PM EDT MON MAY 22 2017
NCZ087-096-222100-
Robeson NC-Bladen NC-
354 PM EDT MON MAY 22 2017
...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL ROBESON AND WEST
CENTRAL BLADEN COUNTIES UNTIL 500 PM EDT...
At 353 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairmont, or near Lumberton, moving northeast at 15 mph.
Dime size hail and winds of 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Lumberton, Fairmont, Bladenboro, Robeson Community College, Smiths,
Howellsville, Barker Ten Mile, Butters, Hestertown, Mcdonald and
Southeastern Regional Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3451 7916 3459 7919 3477 7893 3456 7868
3450 7903
TIME...MOT...LOC 1953Z 246DEG 12KT 3457 7910
IIISpecial weather statement, May 22, 4:13 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Wilmington NC
413 PM EDT MON MAY 22 2017
SCZ053-054-222115-
Inland Horry SC-Coastal Horry SC-
413 PM EDT MON MAY 22 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN HORRY COUNTY UNTIL 515
PM EDT...
At 412 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dongola to Bucksport. These storms were moving
northeast at 5 mph.
Half inch hail and winds of 40 to 50 mph will be possible with these
storms.
Locations impacted include...
Conway, Socastee, Red Hill, Dongola, Bucksville and Bucksport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3364 7913 3365 7912 3365 7913 3366 7914
3366 7915 3368 7916 3371 7919 3373 7919
3375 7922 3376 7924 3378 7925 3381 7925
3389 7908 3367 7895 3362 7912
TIME...MOT...LOC 2012Z 237DEG 4KT 3375 7918 3367 7913
IIISpecial weather statement, May 22, 4:35 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Wilmington NC
435 PM EDT MON MAY 22 2017
NCZ096-105-222130-
Inland Pender NC-Bladen NC-
435 PM EDT MON MAY 22 2017
...SPECIAL WEATHER STATEMENT FOR NORTHERN PENDER AND SOUTHEASTERN
BLADEN COUNTIES UNTIL 530 PM EDT...
At 434 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Elkton to Malpass Corner. Movement was east at
15 mph.
Half inch hail and winds of 40 to 50 mph will be possible with these
storms.
Locations impacted include...
Burgaw, Rowan, White Stocking, Penderlea, Carvers, Point Caswell,
Maple Hill, Lisbon, Murray Town, Lagoon, Elkton, Rooks, Malpass
Corner, Ashton, Emerson, Council, Willard, Kelly, Currie and Wards
Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3447 7789 3439 7848 3446 7864 3453 7862
3462 7831 3456 7825 3455 7825 3465 7818
3472 7793 3472 7768 3455 7761
TIME...MOT...LOC 2034Z 253DEG 15KT 3449 7859 3452 7806
IIIThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:46 AM EDT | Areal Flood Advisory | ILM | Williamsburg | 59 min |
| May 22, 3:57 PM EDT | Beach Hazards Statement | ILM | Georgetown, Horry | 3 days |
| May 22, 4:13 PM EDT | Special Weather Statement | ILM | Horry | 62 min |
| May 22, 5:19 PM EDT | Areal Flood Advisory | ILM | Darlington, Dillon, Marlboro | 56 min |
| May 22, 5:26 PM EDT | Areal Flood Advisory | ILM | Georgetown, Horry, Marion | 64 min |
| May 22, 5:47 PM EDT | Special Weather Statement | ILM | Dillon | 28 min |
| May 22, 6:13 PM EDT | Flash Flood Warning | ILM | Georgetown, Horry, Marion | 3 hr |
| May 22, 6:32 PM EDT | Areal Flood Advisory | ILM | Dillon, Horry, Marion | 118 min |
| May 22, 6:49 PM EDT | Areal Flood Advisory | ILM | Florence, Marion | 116 min |
| May 22, 3:33 PM EDT | Special Weather Statement | ILM | Robeson | 57 min |
| May 22, 3:54 PM EDT | Special Weather Statement | ILM | Robeson | 66 min |
| May 22, 4:35 PM EDT | Special Weather Statement | ILM | Pender | 55 min |
Nearby
Areal Flood Advisories in North Carolina, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.